Alert archive / Wyoming / Special Weather Statements in 2016

Special Weather Statement, NWS Riverton, WY

July 19, 2016Sweetwater County, Wyoming

NWS Riverton, WY issued this special weather statement at Jul 19, 2016, 6:39 PM MDT for Sweetwater County, Wyoming. It was in force for 36 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 19, 2016, 6:39 PM MDT (00:39 UTC)
Expired
Jul 19, 2016, 7:15 PM MDT
In force
36 min
Issued by
NWS Riverton, WY

County Sweetwater County, WY

The radar

The Riverton/Lander radar (KRIW), 204 km from the middle of the area, began a volume at 00:42 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Riverton, WY (KRIW), launched 00:00Z, 0.7 hours before the alert went out and 206 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Riverton, WY at 00:00Z on 2016-07-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 135 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Riverton, WY at 00:00Z on 2016-07-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 28 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
135 J/kg
Mixed-layer CIN
-9 J/kg
Mixed-layer LCL
3833 m above ground
0-6 km bulk shear
41 kt
0-1 km storm-relative helicity
28 m²/s²
0-3 km storm-relative helicity
-6 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.2

Open this sounding in Storm Lab

The text

As transmitted.

605 
WWUS85 KRIW 200039
SPSRIW

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RIVERTON WY
639 PM MDT TUE JUL 19 2016
 
WYZ028>030-200115-
ROCK SPRINGS AND GREEN RIVER-EAST SWEETWATER COUNTY-FLAMING GORGE-
639 PM MDT TUE JUL 19 2016

AT 635 PM MDT...DOPPLER RADAR WAS TRACKING A BROKEN LINE OF SHOWERS
AND THUNDERSTORMS FROM NEAR ROCK SPRINGS TO THE SOUTHERN END OF
FLAMING GORGE RESERVOIR. THIS ACTIVITY WAS MOVING EAST NORTHEAST AT
AROUND 25 MPH. MOST OF THE ACTIVITY WILL REMAIN ALONG AND SOUTH OF
INTERSTATE 80...AND WILL IMPACT AREA ALONG HIGHWAY 191 FROM ROCK
SPRINGS TO THE UTAH STATE LINE THROUGH ABOUT 715 PM.

THE MAIN HAZARD FROM THIS ACTIVITY WILL BE GUSTY WINDS TO 45
MPH...VERY BRIEF HEAVY RAINFALL...AND OCCASIONAL LIGHTNING.

THIS INCLUDES INTERSTATE 80 BETWEEN MILE MARKERS 95 AND 113.
 
LAT...LON 4131 10934 4162 10942 4163 10887 4129 10870
      4100 10898 4100 10963
TIME...MOT...LOC 0035Z 272DEG 22KT 4155 10932 4131 10925 4102 10952 

$$

21

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Riverton, WY wrote its last area forecast discussion before this special weather statement went out at Jul 19, 2:45 PM MDT, 3 hours 54 minutes earlier.

Area forecast discussion, Jul 19, 2:45 PM MDT, 3 hours 54 minutes before
Area Forecast Discussion
National Weather Service Riverton WY
245 PM MDT TUE JUL 19 2016

.SHORT TERM...Tonight Through Wednesday

Rather dry southwest flow aloft will continue over the area
tonight and wednesday.  Isolated to widely scattered showers
and thunderstorms will be possible over and near the mountains
and across the south this evening and again on wednesday
afternoon. temperatures will be hot...especially across the north
with some highs at or around 100.

.LONG TERM...Wednesday night THROUGH Tuesday

the dry southwest flow will continue possibly shifting more to
the west through the weekend and early next week. Isolated to
widely scattered showers and thunderstorms will be possible over
and near the mountains and across the south. Temperatures will
remain very warm to hot.

&&

.AVIATION.../00Z ISSUANCE/

Showers and thunderstorms will continue, especially east of a line
from Evanston to Buffalo. Showers look most favorable across the
south, impacting KRKS with gusty wind to 35 kts. A few showers will
also be possible across the Absaroka mountain range in north-central
Wyoming, which may result in some mountain obscurations for those
traveling across the northern third of the area. Showers will taper
off this evening, only lingering over southern Wyoming after 06z. A
fairly quiet overnight period is expected, with a return of gusty
wind expected after 18z for the majority of locations, especially
for those areas west of the Continental Divide and into KCPR.

Aside from shower activity and wind, smoke from growing wildfires is
the other aviation concern. Weakening wind overnight with a
persistent southwest flow may push additional smoke into the Jackson
Valley, impacting KJAC. This may bring periods of related MVFR
conditions. With other wildfires across the area, additional
visibility restrictions may occur across north-central Wyoming,
potentially impacting KWRL, KGEY, and KCOD. No mention of this
threat has been included in their TAFs, but the situation will be
monitored.

&&

.FIRE WEATHER...

Rather dry southwest flow aloft will continue over the area
through the weekend.  Isolated to widely scattered showers and
thunderstorms will be possible over and near the mountains and
across the south. Wednesday will see rather strong southwest
winds over the western mountains...across Fremont...Natrona and
Johnson counties. Fire weather watches are in effect for zones
414 415 416 280 281 283 and 285 Wednesday afternoon and evening.
Temperatures will be hot especially across the north with highs
at or around 100. Little change in the weather pattern is
anticipated other than a gradual shift to more westerly flow
by the weekend.

&&

.RIW Watches/Warnings/Advisories...
Fire Weather Watch from Wednesday afternoon through Wednesday
evening for WYZ280-281-283-285-414>416.

&&

SHORT TERM...C.Baker
LONG TERM...C.Baker
AVIATION...Branham
FIRE WEATHER...C.Baker
Hazardous weather outlook, Jul 19, 2:30 AM MDT, 16 hours 9 minutes before
HAZARDOUS WEATHER OUTLOOK...CORRECTED
NATIONAL WEATHER SERVICE RIVERTON WY
230 AM MDT TUE JUL 19 2016

WYZ001>020-022>030-201200-
YELLOWSTONE NATIONAL PARK-ABSAROKA MOUNTAINS-CODY FOOTHILLS-
NORTH BIG HORN BASIN-SOUTHWEST BIG HORN BASIN-
SOUTHEAST BIG HORN BASIN-OWL CREEK AND BRIDGER MOUNTAINS-
BIGHORN MOUNTAINS WEST-BIGHORN MOUNTAINS SOUTHEAST-
NORTHEAST JOHNSON COUNTY-SOUTHEAST JOHNSON COUNTY-
TETON AND GROS VENTRE MOUNTAINS-JACKSON HOLE-
WIND RIVER MOUNTAINS WEST-WIND RIVER MOUNTAINS EAST-
UPPER WIND RIVER BASIN-WIND RIVER BASIN-LANDER FOOTHILLS-
GREEN MOUNTAINS AND RATTLESNAKE RANGE-
NATRONA COUNTY LOWER ELEVATIONS-CASPER MOUNTAIN-STAR VALLEY-
SALT RIVER AND WYOMING RANGES-UPPER GREEN RIVER BASIN FOOTHILLS-
UPPER GREEN RIVER BASIN-SOUTH LINCOLN COUNTY-
ROCK SPRINGS AND GREEN RIVER-FLAMING GORGE-EAST SWEETWATER COUNTY-
230 AM MDT TUE JUL 19 2016

...FIRE WEATHER WATCH IN EFFECT FROM WEDNESDAY AFTERNOON AND EVENING
FOR PORTIONS OF THE WESTERN MOUNTAINS...AS WELL AS THE LOWER
ELEVATIONS OF FREMONT AND NATRONA COUNTIES...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN AND CENTRAL WYOMING.

.DAY ONE...TODAY AND TONIGHT

ISOLATED TO WIDELY SCATTERED AFTERNOON AND EVENING THUNDERSTORMS
IN THE SOUTH AND SOUTHERN NATRONA COUNTY AREAS. GUSTY WIND AND
LIGHTNING WILL BE THE MAIN THREATS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

WEDNESDAY...ELEVATED TO EXTREME FIRE WEATHER CONDITIONS...ESPECIALLY
OVER THE WESTERN MOUNTAINS AND THE LOWER ELEVATIONS OF NATRONA AND
FREMONT COUNTIES WHERE FUELS ARE CRITICAL. ISOLATED AFTERNOON AND
EVENING THUNDERSTORMS IN THE SOUTH. GUSTY WIND ARE THE MAIN
HAZARDS.

THURSDAY...ISOLATED AFTERNOON AND EVENING THUNDERSTORMS...MAINLY
ACROSS SOUTHERN WYOMING AND THEN THE SOUTHWEST MOUNTAINS IN THE
EVENING.

FRIDAY...ISOLATED LATE DAY THUNDERSTORMS...MAINLY MOUNTAINS AND
FROM SWEETWATER COUNTY OVER TO SOUTHERN NATRONA. ELEVATED FIRE
DANGER DUE TO BREEZY TO WINDY CONDITIONS...HOT TEMPERATURES...
AND VERY LOW RH'S.

MONDAY...ISOLATED LATE DAY THUNDERSTORMS IN THE MOUNTAINS.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE URGED TO REPORT STRONG WIND GUSTS OVER 40 MPH.
THANK YOU.

TEAM RIVERTON

In the hours before

Special weather statement, Jul 19, 4:42 PM MDT, 1 hour 57 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RIVERTON WY
442 PM MDT TUE JUL 19 2016

WYZ028-029-192345-
ROCK SPRINGS AND GREEN RIVER-FLAMING GORGE-
442 PM MDT TUE JUL 19 2016

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN SWEETWATER COUNTY
UNTIL 545 PM MDT...

AT 439 PM MDT...DOPPLER RADAR WAS TRACKING A THUNDERSTORM NEAR
MCKINNON...WHICH IS 12 MILES NORTHWEST OF MANILA...MOVING NORTHEAST
AT 20 MPH.

WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH THIS STORM.

THIS THUNDERSTORM IS EXPECTED TO REMAIN WEST OF FLAMING GORGE
RESERVOIR AND HIGHWAY 530. HOWEVER WINDS FROM THIS THUNDERSTORM
COULD IMPACT FLAMING GORGE RESERVOIR.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IF ON OR NEAR FLAMING GORGE RESERVOIR...GET OUT OF THE WATER AND
MOVE INDOORS OR INSIDE A VEHICLE. REMEMBER...LIGHTNING CAN STRIKE
OUT TO 15 MILES FROM THE PARENT THUNDERSTORM. IF YOU CAN HEAR
THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. MOVE TO
SAFE SHELTER NOW. DO NOT BE CAUGHT ON THE WATER IN A THUNDERSTORM.

&&

LAT...LON 4100 11005 4123 11005 4147 10972 4129 10944
      4100 10945
TIME...MOT...LOC 2239Z 220DEG 17KT 4110 10991

21
Special weather statement, Jul 19, 5:18 PM MDT, 1 hour 21 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RIVERTON WY
518 PM MDT TUE JUL 19 2016

WYZ004-008-200015-
BIGHORN MOUNTAINS WEST-NORTH BIG HORN BASIN-
518 PM MDT TUE JUL 19 2016

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN BIG HORN COUNTY
UNTIL 615 PM MDT...

AT 517 PM MDT...DOPPLER RADAR WAS TRACKING A THUNDERSTORM 12 MILES
SOUTHWEST OF MANDERSON...WHICH IS 14 MILES SOUTHWEST OF
BASIN...MOVING NORTHEAST AT 25 MPH.

WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH THIS STORM.

THIS STRONG THUNDERSTORM WILL BE NEAR...
  MANDERSON AROUND 550 PM MDT.
  BASIN AROUND 555 PM MDT.

LAT...LON 4472 10775 4471 10768 4468 10767 4470 10762
      4466 10752 4465 10754 4463 10752 4464 10750
      4461 10747 4461 10742 4460 10742 4417 10768
      4417 10830 4419 10834 4475 10775
TIME...MOT...LOC 2317Z 224DEG 20KT 4419 10818

21
Special weather statement, Jul 19, 5:38 PM MDT, 1 hour 1 minute before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RIVERTON WY
538 PM MDT TUE JUL 19 2016

WYZ028-029-200015-
ROCK SPRINGS AND GREEN RIVER-FLAMING GORGE-
538 PM MDT TUE JUL 19 2016

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN SWEETWATER COUNTY
UNTIL 615 PM MDT...

AT 535 PM MDT...DOPPLER RADAR WAS TRACKING A THUNDERSTORM NEAR
BUCKBOARD MARINA...WHICH IS 17 MILES SOUTHWEST OF GREEN RIVER...
MOVING NORTHEAST AT 20 MPH.

WINDS UP TO 45 MPH WILL BE POSSIBLE WITH THIS STORM.

THIS THUNDERSTORM WILL BE NEAR...
  GREEN RIVER AROUND 615 PM MDT.

A WEAK SHOWER WAS ALSO DEVELOPING OVER GREEN RIVER WHICH COULD
STRENGTHEN...WITH THE POSSIBILITY OF SOME LIGHTNING...GUSTY WINDS TO
45 MPH AND VERY BRIEF HEAVY RAINFALL.

THIS INCLUDES INTERSTATE 80 BETWEEN MILE MARKERS 87 AND 96.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 15 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

&&

LAT...LON 4119 10966 4133 10982 4162 10946 4142 10923
TIME...MOT...LOC 2335Z 228DEG 18KT 4131 10967

21
Special weather statement, Jul 19, 5:56 PM MDT, 43 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RIVERTON WY
556 PM MDT TUE JUL 19 2016

WYZ009>011-200200-
BIGHORN MOUNTAINS SOUTHEAST-NORTHEAST JOHNSON COUNTY-
SOUTHEAST JOHNSON COUNTY-
INCLUDING THE CITIES OF...BUFFALO...KAYCEE
556 PM MDT TUE JUL 19 2016

ISOLATED...HIGH BASED SHOWERS AND THUNDERSTORMS WILL CONTINUE TO
DEVELOP...AND PUSH SLOWLY NORTHEAST ACROSS JOHNSON COUNTY THROUGH
ABOUT 8 PM. THE MAIN HAZARD WILL BE LOCALIZED WIND GUSTS TO
AROUND 50 MPH...EVEN WITH WEAK SHOWER ACTIVITY DUE TO A HOT...DRY
AIRMASS AT THE SURFACE.

21
Special weather statement, Jul 19, 6:14 PM MDT, 25 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RIVERTON WY
614 PM MDT TUE JUL 19 2016

WYZ004-200045-
NORTH BIG HORN BASIN-
614 PM MDT TUE JUL 19 2016

...SIGNIFICANT WEATHER ADVISORY FOR EASTERN PARK AND NORTHWESTERN BIG
HORN COUNTIES UNTIL 645 PM MDT...

AT 613 PM MDT...DOPPLER RADAR WAS TRACKING A THUNDERSTORM OVER
POWELL...MOVING NORTHEAST AT 25 MPH.

WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH THIS STORM.

THIS THUNDERSTORM WILL BE NEAR...
  GARLAND AROUND 625 PM MDT.
  BYRON AND DEAVER AROUND 640 PM MDT.
  LOVELL AND COWLEY AROUND 650 PM MDT.

LAT...LON 4482 10824 4465 10874 4481 10888 4500 10852
      4500 10839
TIME...MOT...LOC 0013Z 238DEG 30KT 4476 10876

21
Special weather statement, Jul 19, 6:39 PM MDT, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RIVERTON WY
639 PM MDT TUE JUL 19 2016

WYZ028>030-200115-
ROCK SPRINGS AND GREEN RIVER-EAST SWEETWATER COUNTY-FLAMING GORGE-
639 PM MDT TUE JUL 19 2016

AT 635 PM MDT...DOPPLER RADAR WAS TRACKING A BROKEN LINE OF SHOWERS
AND THUNDERSTORMS FROM NEAR ROCK SPRINGS TO THE SOUTHERN END OF
FLAMING GORGE RESERVOIR. THIS ACTIVITY WAS MOVING EAST NORTHEAST AT
AROUND 25 MPH. MOST OF THE ACTIVITY WILL REMAIN ALONG AND SOUTH OF
INTERSTATE 80...AND WILL IMPACT AREA ALONG HIGHWAY 191 FROM ROCK
SPRINGS TO THE UTAH STATE LINE THROUGH ABOUT 715 PM.

THE MAIN HAZARD FROM THIS ACTIVITY WILL BE GUSTY WINDS TO 45
MPH...VERY BRIEF HEAVY RAINFALL...AND OCCASIONAL LIGHTNING.

THIS INCLUDES INTERSTATE 80 BETWEEN MILE MARKERS 95 AND 113.

LAT...LON 4131 10934 4162 10942 4163 10887 4129 10870
      4100 10898 4100 10963
TIME...MOT...LOC 0035Z 272DEG 22KT 4155 10932 4131 10925 4102 10952

21

The office that day

Everything else NWS Riverton, WY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 19, 6:14 PM MDTSpecial Weather StatementRIW31 min
Jul 19, 7:17 PM MDTSpecial Weather StatementRIWSweetwater43 min
Jul 19, 9:55 PM MDTSpecial Weather StatementRIWBig Horn35 min
Jul 20, 1:52 AM MDTRed Flag WarningRIWFremont, Hot Springs, Johnson, Lincoln, Natrona, Park and 3 more19 hr

Nearby

Special Weather Statements in Wyoming, 2016Every special weather statement in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.